Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Great Falls, MT

August 5, 2004Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 5, 2004, 8:52 PM MDT for Lewis and Clark County, Montana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 8:52 PM MDT (02:52 UTC)
Expired
Aug 5, 2004, 10:45 PM MDT
In force
113 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3430 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 060254 CCA
FFWTFX
MTC049-060445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
852 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR THE SNOW TALON BURN AREA IN
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA

* UNTIL 1045 PM MDT

* AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORM 5 MILES NW OF LINCOLN...MOVING NORTHEAST AT 20 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND MAY TRIGGER DEBRIS FLOWS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4704 11289 4691 11271 4711 11232 4725 11263

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:10 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 5, 4:10 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
410 PM MDT THU AUG 5 2004

.DISCUSSION...

TODAY THROUGH FRIDAY NIGHT...THE MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT WILL CONTINUE TODAY...FOR ANOTHER ROUND OF POSSIBLY SEVERE
AFTERNOON THUNDERSTORMS. A FEW THUNDERSTORMS WILL MOVE THROUGH THE
TFX CWA THIS MORNING...BUT ACTIVITY WILL INCREASE AND BE MORE
INTENSE THIS AFTERNOON AS THE AIRMASS BECOMES MORE UNSTABLE. ALSO...
A STRONG SHORTWAVE TROUGH EMBEDDED IN THE SOUTHWEST FLOW WILL BRING
STRONGER DISTURBANCES OVER THE AREA. THE BULK OF THE ACTIVITY WILL
OCCUR BETWEEN EARLY AFTERNOON AND EARLY EVENING. A SURFACE TROUGH
OVER IDAHO TODAY WILL ALSO MOVE EAST OF THE ROCKIES LATER THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS...SHIFTING SOUTHERLY SURFACE
WINDS MORE WESTERLY...AND KEEPING THEM BREEZY. DUE TO THIS SHIFT IN
WINDS...WILL HEADLINE THIS IN THE FIRE WEATHER FORECAST. WITH HIGH
DEWPOINTS LINGERING INTO TODAY AND GENERALLY WET THUNDERSTORMS LAST
NIGHT...WILL NOT ISSUE A RED FLAG WARNING AT THIS TIME. WITH THE
SURFACE TROUGH MOVING EAST OF THE AREA TONIGHT...COOLER AIR WILL
PREVAIL DURING THE DAY ON FRIDAY...LIMITING INSTABILITY OVER THE
AREA. HOWEVER...DISTURBANCES EMBEDDED IN THE LINGERING WEST
SOUTHWEST FLOW WILL KEEP THE THREAT OF THUNDERSTORMS AROUND THE
AREA...WITH BREEZY WESTERLY SURFACE WINDS PREVAILING. THE MAIN UPPER
TROUGH WILL WEAKEN SOMEWHAT AND APPROACH MONTANA FRIDAY NIGHT...FOR
A CONTINUED CHANCE OF THUNDERSTORMS WITH BREEZY WESTERLY WINDS.
COULSTON

SATURDAY THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. DID HOWEVER INCREASE CLOUD COVER FOR SAT NIGHT
THROUGH SUN NIGHT OVER THE NORTHERN ZONES BASED ON 700 MB RELATIVE
HUMIDITY CHARTS OF THE ECMWF/GFS/ETA. SURROUNDING OFFICES IDEA OF
LOWERING TEMPERATURES FOR EARLY IN THE PERIOD LOOKS FINE SO HAVE
DONE SAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 088/054 084/052 078 10443
    BBUUU 049/075 048/081 050/082 054/085 054 32000000000
CTB BB 083/053 079/051 075 10443
    EBUUU 047/072 046/078 052/081 052/081 052 34000000000
HLN BB 087/055 087/053 083 10433
    BBUUU 052/080 051/082 055/085 057/088 057 32-00000000
BZN BB 087/054 087/052 080 10332
    BBUUU 046/076 046/080 050/083 054/085 054 21000000000
WEY BB 076/043 075/041 067 10332
    BUUUU 042/073 034/066 042/069 047/072 047 20000000000
DLN BB 085/052 082/050 080 10422
    BUUUU 047/076 046/078 053/081 053/085 053 31000000000
HVR BB 089/059 087/057 076 10242
    BBUUU 049/075 048/077 050/080 054/088 054 34000000000
LWT BB 088/053 084/052 076 10332
    BBUUU 047/072 046/079 049/082 052/080 052 22000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 1:00 PM MDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT THU AUG 5 2004

MTZ008>015-044>055-061100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
100 PM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR
ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR
SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE
THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST
MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND
STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH
GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS.
DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH
A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 6:47 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             JEFFERSON CITY          46.39N 112.03W
08/05/2004  0.50 INCH        JEFFERSON          MT   PUBLIC

            HEAVY RAIN

0322 PM     HAIL             HOLTER DAM              46.99N 112.01W
08/05/2004  0.75 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN

0338 PM     HAIL             10 NW WOLF CREEK        47.11N 112.22W
08/05/2004  0.88 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN

0418 PM     TSTM WND GST     5 S GREAT FALLS         47.43N 111.29W
08/05/2004  65 MPH           CASCADE            MT   TRAINED SPOTTER

0427 PM     TSTM WND GST     MALMSTROM AFB           47.51N 111.19W
08/05/2004  62 MPH           CASCADE            MT   OTHER FEDERAL

0430 PM     HAIL             6 SW BELT               47.32N 111.02W
08/05/2004  1.00 INCH        CASCADE            MT   TRAINED SPOTTER

            HEAVY RAIN AND GUSY WINDS

0446 PM     TSTM WND GST     4 N MONARCH             47.16N 110.84W
08/05/2004  49 MPH           CASCADE            MT   DEPT OF HIGHWAYS

0545 PM     HAIL             13 E CONRAD             48.17N 111.66W
08/05/2004  0.75 INCH        PONDERA            MT   TRAINED SPOTTER

0545 PM     TSTM WND GST     1 E DENTON              47.32N 109.93W
08/05/2004  43 MPH           FERGUS             MT   MESONET

0545 PM     HAIL             WINIFRED                47.56N 109.38W
08/05/2004  0.75 INCH        FERGUS             MT   TRAINED SPOTTER

0555 PM     HAIL             6 S DEVON               48.38N 111.48W
08/05/2004  0.75 INCH        TOOLE              MT   TRAINED SPOTTER

            WINDS 25 TO 35 MILES PER HOUR.

0556 PM     TSTM WND GST     GREAT FALLS             47.50N 111.29W
08/05/2004  53 MPH           CASCADE            MT   OFFICIAL NWS OBS

0615 PM     TSTM WND GST     25 E FORT BENTON        47.83N 110.12W
08/05/2004  65 MPH           CHOUTEAU           MT   TRAINED SPOTTER

&&

DB
Local storm report, Aug 5, 6:50 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             13 SE BELT              47.25N 110.73W
08/05/2004  0.25 INCH        JUDITH BASIN       MT   OTHER FEDERAL

            HEAVY RAIN

&&

JNS
Local storm report, Aug 5, 6:51 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 SW SUFFOLK            47.44N 109.40W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

&&

JNS
Local storm report, Aug 5, 6:58 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MOORE                   46.97N 109.69W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

0650 PM     HAIL             3 SW MOORE              46.94N 109.74W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

&&

JNS
Local storm report, Aug 5, 7:02 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
702 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             JEFFERSON CITY          46.39N 112.03W
08/05/2004  0.50 INCH        JEFFERSON          MT   PUBLIC

            HEAVY RAIN

0322 PM     HAIL             HOLTER DAM              46.99N 112.01W
08/05/2004  0.75 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN

0338 PM     HAIL             10 NW WOLF CREEK        47.11N 112.22W
08/05/2004  0.88 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN

0418 PM     TSTM WND GST     5 S GREAT FALLS         47.43N 111.29W
08/05/2004  65 MPH           CASCADE            MT   TRAINED SPOTTER

0427 PM     TSTM WND GST     MALMSTROM AFB           47.51N 111.19W
08/05/2004  62 MPH           CASCADE            MT   OTHER FEDERAL

0430 PM     HAIL             6 SW BELT               47.32N 111.02W
08/05/2004  1.00 INCH        CASCADE            MT   TRAINED SPOTTER

            HEAVY RAIN AND GUSY WINDS

0446 PM     TSTM WND GST     4 N MONARCH             47.16N 110.84W
08/05/2004  49 MPH           CASCADE            MT   DEPT OF HIGHWAYS

0545 PM     HAIL             WINIFRED                47.56N 109.38W
08/05/2004  0.75 INCH        FERGUS             MT   TRAINED SPOTTER

0545 PM     TSTM WND GST     1 E DENTON              47.32N 109.93W
08/05/2004  43 MPH           FERGUS             MT   MESONET

0545 PM     HAIL             13 E CONRAD             48.17N 111.66W
08/05/2004  0.75 INCH        PONDERA            MT   TRAINED SPOTTER

0555 PM     HAIL             6 S DEVON               48.38N 111.48W
08/05/2004  0.75 INCH        TOOLE              MT   TRAINED SPOTTER

            WINDS 25 TO 35 MILES PER HOUR.

0556 PM     TSTM WND GST     GREAT FALLS             47.50N 111.29W
08/05/2004  53 MPH           CASCADE            MT   OFFICIAL NWS OBS

0615 PM     TSTM WND GST     25 E FORT BENTON        47.83N 110.12W
08/05/2004  65 MPH           CHOUTEAU           MT   TRAINED SPOTTER

0625 PM     HAIL             13 SE BELT              47.25N 110.73W
08/05/2004  0.25 INCH        JUDITH BASIN       MT   OTHER FEDERAL

            HEAVY RAIN

0650 PM     HAIL             3 SW SUFFOLK            47.44N 109.40W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

0650 PM     HAIL             3 SW MOORE              46.94N 109.74W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

0650 PM     HAIL             MOORE                   46.97N 109.69W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

&&

JNS
Special weather statement, Aug 5, 7:19 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
719 PM MDT THU AUG 5 2004

MTC001-007-013-015-027-031-035-041-043-045-049-051-057-059-073-099-
101-060200-
BEAVERHEAD-BROADWATER-CASCADE-CHOUTEAU-FERGUS-GALLATIN-GLACIER-HILL-
JEFFERSON-JUDITH BASIN-LEWIS AND CLARK-LIBERTY-MADISON-MEAGHER-
PONDERA-TETON-TOOLE-
719 PM MDT THU AUG 5 2004

...SEVERE THUNDERSTORM WATCH 712 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR BEAVERHEAD...BROADWATER...CASCADE
...CHOUTEAU...FERGUS...GALLATIN...GLACIER...HILL...JEFFERSON...JUDITH
BASIN...LEWIS AND CLARK...LIBERTY...MADISON...MEAGHER...PONDERA...
TETON AND TOOLE COUNTIES HAS BEEN ALLOWED TO EXPIRE. SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE
STORMS ARE NOT ANTICIPATED.

SCHAUMANN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:42 PM MDTSevere Thunderstorm WarningTFXChouteau63 min

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.